West Virginia, 2019

Hail in West Virginia, May 26, 2019

May 26, 2019 · NWS PBZ · 1 event in 1 county or zone

Storm coverage in southern Ohio/Northern West Virginia was expected ahead of a mesoscale convective vortex (MCV). Temperatures were warm, mid-80s, and dewpoints lingered in the mid-60s to low-70s, and helped increase MLCAPE to 1000-1500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Storm coverage in southern Ohio/Northern West Virginia was expected ahead of a mesoscale convective vortex (MCV). Temperatures were warm, mid-80s, and dewpoints lingered in the mid-60s to low-70s, and helped increase MLCAPE to 1000-1500 J/kg. A shortwave trough and increased mid-level flow traversed over the Ohio Valley the evening of May 26th, and helped spread forcing for ascent and increase shear over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 26, 6:42 PM EST, 8 minutes earlier.

Area forecast discussion, May 26, 6:42 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
742 PM EDT Sun May 26 2019

.SYNOPSIS...
Showers and some isolated thunderstorms will continue until passage
of a cold front later this evening.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The eve update featured precip prob adjustments based on radar and
high res mdl trends. Nmrs to widespread shwrs and isold tstms can be
expected this eve with the cold front moving off the Great Lakes.
Despite favorable deep layer shear, instability is insufficient for
any sustained svr threat. Isold potential conts south of I 68.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Minimal changes were needed for Memorial day's forecast as ridging
moves over the region and conditions are dry with seasonal
temperatures during the day

A ripple in the westerlies may initiate some convection across
eastern Ohio overnight Monday, but timing and confidence is rather
low given antecedent convection in the plains Monday will influence
this.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Strong southeast CONUS ridging will continue through Wednesday
before a deep high-plains low ejects towards the eastern CONUS.
Wednesday will be rather warm with a chance of rain in the late
afternoon and evening as small perturbations move through zonal-flow
aloft.

The aforementioned low will then bring rain and slightly cooler
weather on Thursday into Friday before the southern ridge asserts
dominance once again.

After Friday, warm conditions will continue for several days with
daily rain chances with each passing shortwave trough or perturbation
in quasi-zonal flow on the northern periphery of the ridge.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As a cold front moves across the region, evening showers are expected
at most terminals. Thunderstorms have generally been limited to the
Mason-Dixon line, so lightning has only been included at MGW.
Precipitation will end overnight as high pressure builds and
conditions will remain VFR. Although some guidance suggests MVFR
cigs will develop, especially east of Pittsburgh, confidence was not
high enough to include that in TAFs at this time. If wind remains low
enough and there is enough cloud clearing, there may be some fog
development, especially in the favored valley areas.

.Outlook...
Possible restrictions return Tuesday with the passage of a warm
front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 26, 5:24 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
624 PM EDT Sun May 26 2019

MDZ001-WVZ012-021-509>514-272230-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
624 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

There is a slight risk of a severe storm this  evening. Damaging
wind gusts are the primary severe threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-272230-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-
624 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 26, 4:23 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          CARROLLTON              40.58N  81.09W
05/25/2019                   CARROLL            OH   NWS STORM SURVEY

            NWS CONFIRMS AN EF1 TORNADO WITH WINDS BETWEEN 90-95
            MPH.

&&

EVENT NUMBER PBZ1902115

98

The radar

The Pittsburgh radar (KPBZ), 101 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monongalia

When
May 26, 6:50 PM EST
Where
Monongalia County, 1.15 mi ESE of Star City
Measured
1 in hail
Reported by
Social Media
Coordinates
39.642, -79.951

A local citizen reported hail to the size of 1 inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824284.